Arizona, 2013Flash Flooding in Arizona, September 9 to 12, 2013
September 9 to 12, 2013 · NWS FGZ · 3 events in 1 county or zone
Heavy rain caused flash flooding along Highway 191 from around Chinle northward to around Round Rock. The heavy rain also caused an earthen dam to break in this area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused flash flooding along Highway 191 from around Chinle northward to around Round Rock. The heavy rain also caused an earthen dam to break in this area. Heavy rain also impacted portions of northern Apache County near Highway 160.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 9, 8:43 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 9, 8:43 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
843 PM MST MON SEP 9 2013
.SYNOPSIS...THE WET MONSOON WEATHER PATTERN WILL CONTINUE THROUGH
WEDNESDAY WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
EXPECT SIGNIFICANTLY LOWER CHANCES FOR SHOWERS AND THUNDERSTORMS
FROM THURSDAY ONWARD AS DRIER AIR MOVES IN FROM THE WEST.
&&
.DISCUSSION...AN UPPER LEVEL LOW PRESSURE CENTER REMAINS NEAR THE
CA/AZ BORDER THIS EVENING WITH A FEW DISTURBANCES ROTATING AROUND
IT. ONE MOVING THROUGH NORTHEAST AZ CONTINUES TO BRING WIDESPREAD
SHOWERS AS IT MOVES OFF TO THE NORTH. BEHIND IT...ISOLATED TO
SCATTERED AND GENERALLY LIGHT SHOWER ACTIVITY IS NOTED ON RADAR.
ANOTHER DISTURBANCE OVER SOUTHWEST AZ IS PRODUCING NUMEROUS
THUNDERSTORMS. THIS SECOND DISTURBANCE WILL ROTATE UP THROUGH
NORTHERN ARIZONA LATE TONIGHT AND TUESDAY...AND LOOKS TO BRING
ADDITIONAL DESTABILIZATION AND LIFT TO THE REGION WHICH WILL RESULT
IN WIDESPREAD SHOWER ACTIVITY AND EMBEDDED THUNDERSTORMS. OVERALL
THE CURRENT FORECAST LOOKS GOOD FOR THE NEXT SEVERAL DAYS...BUT WILL
MAKE SOME CHANGES TO ACCOUNT FOR SHORT TERM TRENDS DISCUSSED ABOVE
FOR THE TONIGHT/TOMORROW MORNING FORECAST.
&&
.PREV DISCUSSION/330 PM MST/...WATER VAPOR SATELLITE IMAGERY THIS
AFTERNOON CONTINUES TO SHOW AN UPPER LEVEL LOW STRADDLING THE
CALIFORNIA ARIZONA BORDER AND A SECOND LOW MOVING THROUGH SOUTHERN
ARIZONA. DYNAMIC LIFT ON THE NORTHERN SIDE OF THIS SECOND LOW HELPED
TO INCREASE SHOWER ACTIVITY ACROSS NORTH CENTRAL ARIZONA THIS
AFTERNOON.
THE DEEPEST LOW LEVEL MOISTURE PLUME WAS POSITIONED ACROSS CENTRAL
ARIZONA TODAY. THIS DEEP MOISTURE PLUME WILL MOVE EASTWARD INTO NEW
MEXICO TOMORROW...HOWEVER ENOUGH MOISTURE AS MEASURED BY
PRECIPITABLE WATER (PW) WILL REMAIN TO PRODUCE GOOD CHANCES FOR RAIN
SHOWERS. THE DECREASE IN EXTREME MOISTURE LEVELS ALONG WITH SLIGHTLY
COOLER TEMPERATURES ALOFT WILL HELP TO DESTABILIZE THE AIR MASS AND
PRODUCE HIGHER CHANCES FOR THUNDERSTORM ACTIVITY AS COMPARED TO
TODAY. BY WAY OF COMPARISON...TODAYS BEST THUNDERSTORM ACTIVITY
OCCURRED CLOSER TO THE DRIER AIR IN EXTREME EASTERN AND WESTERN
ARIZONA...ALONG THE EDGES OF THE DEEPEST MOISTURE PLUME.
MODELS CONTINUE TO CONSISTENTLY SHOW THIS AREA OF LOW PRESSURE
SLOWLY MOVING NORTHWARD INTO UTAH BY WEDNESDAY AFTERNOON. THIS MEANS
WE WILL CONTINUE TO SEE SCATTERED TO NUMEROUS RAIN SHOWERS AND
THUNDERSTORMS TONIGHT AND TOMORROW WITH DEEP MOISTURE AND WEAK TO
MODERATE UPPER LEVEL FORCING. WHILE THERE IS DECENT WIND SHEAR ALOFT
FOR SOME ORGANIZED CONVECTION...THE THERMAL PROFILE ON THE MODEL
SOUNDINGS ARE MOIST ADIABATIC INDICATING LOWER LEVELS OF
INSTABILITY. THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL BE
ALONG THE EDGES OF THE DEEPEST MOISTURE PLUME TOMORROW. THE MAIN
THREATS THROUGH TUESDAY WILL BE FROM LIGHTNING AND LOCALIZED FLASH
FLOODING.
ON WEDNESDAY...THE UPPER LEVEL LOW PRESSURE REGION WILL MOVE NORTH
INTO UTAH AND DRIER AIR WILL BEGIN TO FILTER INTO NORTHERN ARIZONA
FROM THE SOUTHWEST. ENOUGH MOISTURE AND INSTABILITY WILL LINGER FOR
CONTINUED SHOWER AND STORM ACTIVITY.
THURSDAY THROUGH SUNDAY...A SIGNIFICANT DOWN TURN IN THE CONVECTIVE
ACTIVITY IS FORECAST AS WESTERLY FLOW ALOFT BRINGS DRIER PACIFIC AIR
INTO ARIZONA. EXPECT A RETURN TO A LOW GRADE MONSOON WITH ISOLATED
TO SCATTED SHOWERS AND STORMS THROUGH THE PERIOD.
&&
.AVIATION....FOR THE 06Z PACKAGE...ISOLD SHRA/TSRA WILL AFFECT
NORTHERN AZ UNTIL 12Z...WITH INCREASING SHRA/TSRA COVERAGE EXPECTED
AFTER 12Z. BY 18Z...SHRA/TSRA WILL BECOME NUMEROUS. EXPECT A MIX OF
VFR AND MVFR CEILINGS PREDOMINANT ACROSS NORTHERN AZ THROUGH THE
NEXT 24 HOURS. HEAVIER SHOWERS AND THUNDERSTORMS WILL PRODUCE ISOLD
IFR CEILINGS AND VISIBILITIES. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.....DJO/BOHLIN
AVIATION...DJO
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 9, 4:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST MON SEP 9 2013
AZZ004>018-037>040-100700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
400 AM MST MON SEP 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT ACROSS NORTHERN ARIZONA. SOME STORMS MAY PRODUCE
HEAVY RAINFALL AND LOCAL FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
DEEP MOISTURE WILL PERSIST ACROSS THE REGION THROUGH TUESDAY...WITH
SHOWERS AND THUNDERSTORMS LIKELY. SOME STORM MAY PRODUCE HEAVY RAIN
AND LOCAL FLASH FLOODING. WEDNESDAY SHOULD START GRADUAL DECREASE IN
MOISTURE AND PRECIPITATION COVERAGE ACROSS WESTERN ARIZONA AND THIS
WILL SPREAD EASTWARD THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 9, 5:40 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
540 PM MST MON SEP 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN PAYSON 34.24N 111.33W
09/09/2013 M1.75 INCH GILA AZ PUBLIC
RAINFALL MEASURED TODAY
&&
EVENT NUMBER FGZ1300091
DJOFlash Flood, Apache
- When
- September 9, 11:00 PM MST to September 10, 3:00 AM MST
- Where
- Apache County, 10 mi NE of Chinle to 10 mi SE of Chinle
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.252, -109.423
Businesses were flooded at the junction of Highway 191 and Hospital Drive. Flooding was also reported on Highway 191 at mile post 446.8.
Flash Flood, Apache
- When
- September 10, 10:00 PM MST to September 11, 12:00 AM MST
- Where
- Apache County, 2.81 mi NW of Dinnehotso to 1.71 mi W of Dinnehotso
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.863, -109.859
A box culvert was overcome by flood water near mile post 417 on Highway 160. Several local residences and the Chapter House were flooded.
Flash Flood, Apache
- When
- September 12, 12:00 PM MST to 3:00 PM MST
- Where
- Apache County, 8.66 mi WNW of Round Rock to 6.08 mi S of Many Farms
- Cause
- Dam / Levee Break
- Reported by
- Department of Highways
- Coordinates
- 36.554, -109.620
Water from an earthen dam caused flooding of several residences and mobile homes at 200 PM near US Highway 191 at mile post 467.2. The dam broke around noon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 9 to 15, 20131 death · 6 injured · 1 event
- Damaging Winds in North Dakota, September 9, 2013$100,000 · 65 kt wind · 4 events
- Damaging Wind in California, September 9, 2013$100,000 · 1 event
- Flash Flooding and Lightning Strike in Nevada, September 9 to 11, 2013$54,000 · 4 events
- Flash Flooding in Arizona, September 9, 2013$40,000 · 6 events
- Hail and Damaging Wind in California, September 9, 2013$40,000 · 1 in hail · 2 events
- Flash Flooding in Arizona, September 9 to 11, 2013$11,000 · 5 events
- Damaging Winds in Minnesota, September 9, 201356 kt wind · 4 events
- Damaging Winds in North Dakota, September 9, 201350 kt wind · 2 events
- Flash Flooding in Utah, September 9, 20132 events
- Flash Flood and Heavy Rain in Arizona, September 9, 2013$10,000 · 2 events
- Flood and Hail in Pennsylvania, September 9, 2013$10,000 · 0.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479285, 479367, 479366.